Alert archive / Indiana / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jul 27, 2022, 8:22 AM EDT for Bartholomew County, Decatur County, Shelby County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2022, 8:22 AM EDT (12:22 UTC)
- Expired
- Jul 27, 2022, 11:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bartholomew County, IN, Decatur County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 65 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 11:00 AM EDT | FLASH FLOOD | Milford, IN | WATER STANDING ON SEVERAL ROADS IN MILFORD WITH WATER NOTED TO BE FLOWING OVER PORTIONS OF CR 700W. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 158 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
806
WGUS53 KIND 271222
FFWIND
INC005-031-145-271530-
/O.NEW.KIND.FF.W.0008.220727T1222Z-220727T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
822 AM EDT Wed Jul 27 2022
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Northeastern Bartholomew County in central Indiana...
Northwestern Decatur County in central Indiana...
Southeastern Shelby County in central Indiana...
* Until 1130 AM EDT.
* At 822 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Greensburg, Adams, Hope, Flat Rock, Milford, Geneva and Burney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3932 8586 3940 8581 3941 8551 3934 8546
3928 8552 3928 8582
FLASH FLOOD...RADAR INDICATED
$$
AW2 follow-up statements
994
WGUS73 KIND 271417
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
1017 AM EDT Wed Jul 27 2022
INC005-031-145-271530-
/O.CON.KIND.FF.W.0008.000000T0000Z-220727T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bartholomew IN-Decatur IN-Shelby IN-
1017 AM EDT Wed Jul 27 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT THIS
MORNING FOR NORTHEASTERN BARTHOLOMEW, NORTHWESTERN DECATUR AND
SOUTHEASTERN SHELBY COUNTIES...
At 1017 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2.5 and 3.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly. Heavy rain has come to an end, but flash flooding remains a
concern through the rest of the morning.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Greensburg, Adams, Hope, Flat Rock, Milford, Geneva and Burney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3932 8586 3940 8581 3941 8551 3934 8546
3928 8552 3928 8582
FLASH FLOOD...RADAR INDICATED
$$
AW668
WGUS73 KIND 271527
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
1127 AM EDT Wed Jul 27 2022
INC005-031-145-271537-
/O.EXP.KIND.FF.W.0008.000000T0000Z-220727T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bartholomew IN-Decatur IN-Shelby IN-
1127 AM EDT Wed Jul 27 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1130 AM EDT THIS MORNING FOR
NORTHEASTERN BARTHOLOMEW, NORTHWESTERN DECATUR AND SOUTHEASTERN
SHELBY COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 800 PM EDT Wednesday for
portions of central Indiana, south central Indiana, southeast
Indiana and southwest Indiana.
LAT...LON 3932 8586 3940 8581 3941 8551 3934 8546
3928 8552 3928 8582
$$
AWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 6:32 AM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 27, 6:32 AM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 632 AM EDT Wed Jul 27 2022 ...Updated Aviation Discussion... .Short Term...(Today through Thursday) Issued at 253 AM EDT Wed Jul 27 2022 ....FLOOD WATCH IN EFFECT FOR SOUTH CENTRAL INDIANA INTO EARLY EVENING... * Heavy rain remains possible across southern sections of central Indiana today * Lower confidence in coverage of rain today through Thursday Early this morning, scattered thunderstorms are once again developing across the southern half of the forecast area. This is north of the old quasistationary boundary, and near an increase in 850mb winds and moisture transport. Coverage may increase in the predawn hours with the 850mb jet continuing. Will wait and see coverage before issuance time, but will probably have likely PoPs south with chance PoPs elsewhere. Some models try and bring the convection farther north, but confidence is lower with that area being farther from the low level jet and best moisture advection. This initial round of convection will diminish during the daylight hours of the morning as the 850mb jet weakens, so will diminish PoPs accordingly. However, will have to keep an eye on how the convection currently moving over Missouri does. If it holds together longer, PoPs may need to be kept higher for longer. A surface cold front will move into northern Indiana this afternoon. Some breaks in the clouds are expected, and this will allow some instability to build. Thus, scattered showers and thunderstorms will be possible. Will have chance PoPs. Best instability remains south of the area, but an isolated strong to severe storm may be possible across the southern forecast area (closer to the old surface front) if enough instability can build. Precipitable water values remain high, keeping the threat for heavy rain around. Given recent heavy rains, will keep Flood Watch going as is for now, even though confidence on coverage is lower than desired. Scattered convection will diminish this evening, but some interaction between 850mb winds and the old surface boundary will keep a low threat for convection going overnight, especially south. On Thursday, a stronger upper system will approach the area and generate more convection. The surface front will be across the southern forecast area, so better chances for rain will be there. Will go likely there with lower PoPs elsewhere. Locally heavy rain will again be possible, so will need to keep an eye on the southern forecast area once again. Temperatures today will depend on how much clearing occurs, but feel that highs from around 80 to the lower 80s is reasonable. Highs on Thursday should also be in the lower 80s given expected coverage of rain. && .Long Term...(Thursday night through Tuesday) Issued at 253 AM EDT Wed Jul 27 2022 * Seasonably cool and drier to end the week * Showers and thunderstorms may return by the end of the weekend * Increasing temperatures next week Friday and Saturday A potent trough will be in the process of flattening and ejecting eastward on Friday, with a cold front dropping south out of the CWA. Any lingering showers from the front should be confined mainly to our southern counties. Northerly flow and drier air in the post- front environment, combined with a strengthening surface high pressure, will result in generally quiet weather. Tranquil conditions should then continue through Saturday and into Sunday. Sunday and Monday As the upper-level trough ejects eastward, temporary zonal flow takes hold long enough for the aforementioned surface front to stall just south of Indiana. Flow aloft gradually takes on a slight cyclonic curvature as broad weak troughing returns to the eastern US. A few impulses embedded within this weak flow may allow some showers and storms to fire up along the now stalled surface front. A few of the deterministic models have some precip clipping our southern counties beginning on Sunday. Will carry slight to chance PoPs to account for this possibility. Uncertainty in the eventual location of the stalled front and timing of upper-level waves are the limiting factors regarding precip potential later this weekend. Additionally, guidance is hinting at the development of a strong surface low pressure system over western Canada that tracks eastward over the weekend. The system's associated cold front sweeps southward into the Ohio Valley by Monday evening. Coverage and timing of showers and storms associated with the front vary from model to model. Some other factors to take into consideration are any ongoing showers and storms with the stalled boundary already over the region. These storms could prevent moisture and instability from spreading northward to be utilized by the second front. Therefore, confidence is low, so will maintain chance PoPs through Monday into Tuesday. Tuesday and Wednesday Showers and Thunderstorms from the secondary cold front may still be around by this point in the long range, but a drying trend should resume. Broad cyclonic flow aloft is shown by both GFS and ECMWF ensembles to become more anticyclonic as ridging amplifies over the Great Plains. A transition to ridging implies a warming trend is possible next week, with hot and humid weather making a return. Despite being at the end of the long range, confidence is above average given the strong signals for ridging in nearly all guidance. Details will vary, of course, but the potential for above-average temperatures next week is increasing. && .Aviation...(12Z TAF Issuance) Issued at 632 AM EDT Wed Jul 27 2022 Impacts: * Some TSRA will be around this morning, especially at southern sites. IFR or worse possible in TSRA. * Outside of TSRA, a period of MVFR (and some IFR) conditions through the morning and possibly into early afternoon. * Scattered convection again later this afternoon and tonight. Discussion: First area of convection will be east of the sites by valid time, but area of convection across southern Illinois will move east/northeast into the area early in the period. There should be a weakening trend, but with uncertainty on when that will happen, went ahead and put in a VCTS mention at all but KLAF early in the period. This convection will weaken/move out of the area by late morning. Additional convection will develop later today but coverage of TS will likely be too low to mention in TAFs. Went with VCSH. Conditions will deteriorate to MVFR and IFR during the morning into early afternoon, then improvement should occur to at least low VFR. && .IND WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for INZ060>065-067>072. && Short Term...50 Long Term...Eckhoff Aviation...50
Hazardous weather outlook, Jul 27, 3:45 AM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 345 AM EDT Wed Jul 27 2022 INZ060>065-067>072-280745- Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin- Lawrence-Jackson-Jennings- Including the cities of Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 345 AM EDT Wed Jul 27 2022 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... This hazardous weather outlook is for southern portions of central Indiana. .DAY ONE...Today and Tonight. Heavy rain and flooding will be possible into early this evening, especially over areas that received heavy rain Sunday and Monday. Thunderstorms are possible through tonight. An isolated strong to severe storm with damaging winds is possible, mainly this afternoon and early evening. Any storm will produce lightning and could produce heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible at times Thursday into Friday morning and again Sunday into Tuesday. Isolated strong to severe storms will be possible Thursday. The primary hazards are isolated damaging winds and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding observed. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>049-051>057-280745- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, and Rushville 345 AM EDT Wed Jul 27 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Thunderstorms are possible through tonight. Severe storms are not expected, but any storm will produce lightning and could produce gusty winds and locally heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible Thursday and Thursday night and again at times from Sunday afternoon into Tuesday. Severe storms are not expected on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jul 27, 8:07 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
807 AM EDT WED JUL 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 AM TSTM WND DMG WHEATLAND 38.67N 87.31W
07/27/2022 KNOX IN EMERGENCY MNGR
TREE OF UNKNOWN SIZE AND HEALTH DOWNED. TIME
ESTIMATED FROM RADAR.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:05 AM EDT | Areal Flood Warning | IND | Greene, Sullivan | 6 hr |
| Jul 27, 4:10 AM EDT | Areal Flood Warning | IND | Greene, Lawrence, Martin | 5 hr |
| Jul 27, 6:57 AM EDT | Areal Flood Advisory | IND | Bartholomew, Decatur, Johnson, Rush, Shelby | 3 hr |
| Jul 27, 8:15 AM EDT | Areal Flood Warning | IND | Daviess, Knox | 3 hr |
| Jul 27, 8:51 AM EDT | Special Weather Statement | IND | Jackson, Jennings | 39 min |
| Jul 27, 9:18 AM EDT | Areal Flood Warning | IND | Bartholomew, Decatur, Jackson, Jennings | 4 hr |
Nearby
Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.